Michigan, 2020

Flooding in Michigan, September 1 to 12, 2020

September 1 to 12, 2020 · NWS DTX · 3 events in 3 counties and zones

Lake St. Clair water level slowly dropped below the flood elevation during the first half of September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lake St. Clair water level slowly dropped below the flood elevation during the first half of September. Flooding was observed along the lakeshore areas along Lake St. Clair in Macomb, St. Clair, and Wayne counties through about September 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 31, 10:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 31, 10:52 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1152 PM EDT Mon Aug 31 2020

.AVIATION...

Surface cold front passing over Lake Michigan has introduced mid and
high-level clouds across the terminals with continued saturation
along the front leading to lowering cloud bases through the morning.
Increasing low-level moisture ahead of the front and better forcing
along the front will provide the chance to see rain showers and some
possible rumbles of thunder along with cig trends down to mvfr
across KMBS and KFNT later this morning into the afternoon. Lower
probabilities exist to see mvfr across KPTK and south into the Metro
terminals as the frontal boundary stalls north of the terminals,
however, increasing instability ahead of the front will provide the
chance to see showers and thunderstorms through the afternoon which
could bring periods of mvfr cigs. Better chances for mvfr ceilings
come late tonight into Wednesday morning as low pressure swings from
the Ohio Valley into Michigan, eventually acting to push the stalled
front southward across the terminals.

For DTW...

High based clouds are expected to push out of the terminal during
the mid morning hours with lower-based clouds along the front
lagging behind. This could give a period of clear skies which would
bring a brief window to see patchy fog before daybreak. A tempo group
has been introduced in the TAFs to highlight the best potential for
fog and an addition amendment may be warranted given near-term
satellite trends.

.DTW THRESHOLD PROBABILITIES...

* Moderate for ceilings at or below 5000 ft this afternoon and
  evening.

* Low for thunderstorms Tuesday afternoon and evening.

&&

.PREV DISCUSSION...
Issued at 326 PM EDT Mon Aug 31 2020

DISCUSSION...

Diurnal cumulus should dissipate early this evening leaving mostly
clear skies for the evening hours. Clouds increase after midnight
with the approach of the cold front.  Very little support for
showers after about 09z in the Tri Cities region as the main
shortwave moves northeast into Lake Superior and Ontario.  There is
just the hint of moisture advection at 850-700 mbs and that may be
enough with the front for the 20 POP after 09z for the Tri Cities
and for areas along and northwest of the ridge from 12-18z Tuesday.

With the front bisecting the forecast area on Tuesday afternoon from
NE to SW, instability increases with temps warming to around 80 and
dew points rising into the mid and upper 60s. ML CAPEs should reach
700-900 J/Kg by afternoon with bulk shear around 25 knots. As the
convection gets going, there could be some good dynamics with the
approach of a weak shortwave from the southwest.  That shortwave
could be enhanced by convection or have an MCV develop late tonight
over MO. In addition, there is good jet dynamics with both a 90 kt
jet to the north with the right rear entrance region, and another
jet approaching 90 kts to the southwest that gets some left front
exit region dyanmics. With all of that, like the idea of higher POPs
late Tuesday into Tuesday night. Will go more like 60 percent given
the nature of convection, appose to the 80 POPs that MOS offers.

Some residual morning showers linger on the east side of the
forecast area on Wednesday and then that cold front hangs up to the
south. Maybe just close enough for a shower in the far south on
Wednesday afternoon, otherwise will have skies become partly
cloudy/mostly sunny.

The next wave for Thursday and Thursday night pushes a strong cold
front through the region with strong autumnal signal. Winds around
this system will be strong both ahead and behind the front. Moisture
appears to be limited so not much more than a chance of showers and
thunderstorms.  Behind that system cool air invades for the Labor
Day weekend. Another upper wave with a strong cold front is on tap
for next Sunday that may linger into Monday, with a reinforcing shot
of cool air.

MARINE...

A weak cold front is tracking through the western Great Lakes this
afternoon, with southerly winds of 10 to 20 knots over the marine
waters. The front will move into the area tonight, and become nearly
stationary on Tuesday. Winds will subsequently be very light Tuesday
and Tuesday night outside of any thunderstorms which are triggered by
the front. Moderate southwest winds then look to follow for the mid
week period, with yet another cold front/wind shift to northwest
arrivinh by Friday. A strong low tracking through Ontario over the
Weekend may be a period of near gales over Lake Huron, but
confidence is low at this time.

HYDROLOGY...

Stronger wave for late Tuesday afternoon into Tuesday night will
bring more widespread rainfall from a quarter to a half inch.
Precipitable water increases to around 1.8 inches. In addition,
initial Tuesday afternoon convection could have some training or
backbuilding potential before the wave Tuesday evening starts to
kick out everything with good forward motion. If the stronger
dynamics are realized, then there is potential that any heavier
rainfall totals could become more than just a localized event.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....AM
DISCUSSION...RBP
MARINE.......SF
HYDROLOGY....RBP

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 31, 3:17 AM EST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
417 AM EDT Mon Aug 31 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
417 AM EDT Mon Aug 31 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm development will be possible Tuesday afternoon and
Tuesday night as a front boundary stalls out over Lower Michigan. The
primary threat with the thunderstorm activity will be heavy rainfall
due to slow thunderstorm movement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
417 AM EDT Mon Aug 31 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm development will be possible Tuesday afternoon and
Tuesday night as a front boundary stalls out over Lower Michigan. The
primary threat with the thunderstorm activity will be heavy rainfall
due to slow thunderstorm movement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wayne

When
September 1, 12:00 AM EST to September 12, 11:59 PM EST
Where
Wayne County, 1.56 mi N of Grosse Pt Farms to 1.65 mi SSE of Forest Lawn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.423, -82.880

Flood, Macomb

When
September 1, 12:00 AM EST to September 12, 11:59 PM EST
Where
Macomb County, 1.9 mi S of St Clair Shrs to 2.94 mi S of Chesterfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.453, -82.870

Flood, St. Clair

When
September 1, 12:00 AM EST to September 12, 11:59 PM EST
Where
St. Clair County, 0.76 mi NW of Anchorville to 8.3 mi SSE of Roberts Lndg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.688, -82.691

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920286, 920288, 920289.